Kansas, 2002

Hail in Kansas, May 15, 2002

May 15, 2002 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 1:20 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, May 15, 1:20 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT WED MAY 15 2002

AT 20Z...COOL FRONT STRETCHES FROM MINNESOTA INTO EXTREME SW
NEBRASKA...THEN BACK INTO NORTHERN COLORADO.  MEANWHILE...WEAK AFC
LOW PRESSURE CONTINUES ACROSS SE COLORADO.  THE RESULTANT WIND FIELD
ACROSS CWA IS A BIT CHAOTIC BETWEEN THESE TWO FEATURES...BUT SHOULD
TREND TOWARD A SLOWLY STRENGTHENING NORTHEAST FLOW THIS EVENING AND
OVERNIGHT.  STEEP 700-500 LAPSE RATES HAVE BECOME ESTABLISHED FROM
COLORADO ACROSS MUCH OF WESTERN KANSAS...AND COMBINATION OF WEAK
SHORT WAVE PUSHING ACROSS COLORADO AND AFTERNOON HEATING WILL
CONTINUE TO GENERATE CONVECTION THROUGH THIS EVENING. ACTIVITY
PUSHING EAST OFF MOUNTAINS INTO OUR WESTERN CWA IS DEVELOPING IN AN
INVERTED VEE TYPE OF ATMOSPHERE...AND MARGINAL HAIL WITH STRONG
DOWNBURSTS ARE ANTICIPATED FROM SOME OF THE BETTER DEVELOPED STORMS.
FURTHER SOUTH NEAR THE SFC LOW AND IN SOMEWHAT BETTER LOW LEVEL
MOISTURE...STORMS SHOULD HAVE A BETTER CHANCE FOR PRODUCING LARGER
HAIL AND LOCALLY DECENT RAINFALL ALONG WITH STRONG WINDS.

MESOETA DEVELOPS A LARGE AREA OF NOCTURNAL CONVECTION THIS
EVENING...WHICH IS EXPECTED TO CLIP THE SE PART OF OUR CWA AS LOW
LEVEL JET DEVELOPS.  THIS PRECIP AREA WILL THEN PROGRESS INTO
CENTRAL KANSAS OVERNIGHT.  WILL GO WITH BEST POPS IN THE SE AND
LOWER POPS IN THE NORTH FOR TONIGHT.  WILL KEEP A SLIGHT CHANCE OF
LIGHT RAIN OR SHOWERS FOR THURSDAY...WITH BETTER CHANCES AGAIN
THURSDAY NIGHT IN STRONG UPSLOPE AND BETTER JET DYNAMIC FORCING.
WILL KEEP SOME LOW POPS IN FOR FRIDAY MORNING FOR LIGHT RAIN OR
DRIZZLE IN UPSLOPE FLOW BEFORE BULK OF SFC HIGH SETTLES IN LATER IN
THE DAY.  MESOETA CARRIES A DEEP LAYER OF HIGH RH FOR FRIDAY MORNING
SO THINK CLOUDS AND DRIZZLE WILL BE A GOOD BET...ESP IN THE WEST.

MODELS INDICATE THAT SAT-SUN-MON SHOULD BE MORE SETTLED OF THE
FORECAST PERIOD WITH SHARP SLOW MOVING RIDGE ALOFT HOLDING JUST
WEST. BY MONDAY NIGHT...AND CONTINUING THRU EXTENDED PERIOD...FEEL
THE COMBINATION OF LOW LEVEL SOUTHEAST FLOW AND APPROACHING SLOW
MOVING TROUGH WILL SET UP A PERIOD OF SHOWER/TSTM CHANCES FOR THE
AREA. SOME CONCERN THAT UPPER TROUGH WILL SIT IN THE WEST FOR AWHILE
WITH THE RIDGE LINE HOLDING TO OUR WEST...WHICH WOULD DELAY ONSET OF
PRECIP CHANCES...BUT FOR NOW WILL GO WITH MRF TIMING...WHICH IS JUST
A TAD FASTER THAN EUROPEAN.

.GLD...NONE.

19/DLF

In the hours before

Special weather statement, May 15, 2:00 PM MST, 5 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT WED MAY 15 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY SOUTH OF A LINE FROM SHARON SPRINGS TO HILL
CITY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE ENTIRE AREA. HOWEVER...THE MOST LIKELY
AREA FOR SEVERE THUNDERSTORMS IS SOUTH OF A LINE FROM SHARON
SPRINGS TO HILL CITY...DURING THE EVENING HOURS.

SURFACE LOW PRESSURE WILL TRACK SLOWLY EASTWARD ACROSS SOUTHWEST
KANSAS DURING THE EVENING HOURS.

DURING THE EVENING...A WARM FRONT WILL EXTEND NORTHEAST FROM THE
SURFACE LOW ROUGHLY FROM GARDEN CITY KANSAS TO GRAND ISLAND
NEBRASKA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
NORTH OF THE WARM FRONT...AS LOW LEVEL CONVERGENCE MAXIMIZES.
SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS EVENING...SOUTH OF A
LINE FROM SHARON SPRINGS TO HILL CITY...DUE TO ADEQUATE
INSTABILITY...WIND SHEAR AND LOW LEVEL CONVERGENCE. LARGE HAIL AND
DAMAGING WINDS WILL BE THE THREATS FROM ANY SEVERE THUNDERSTORMS THAT
DEVELOP.

NORTH OF THE LINE FROM SHARON SPRINGS TO HILL CITY...THE PRIMARY
THREAT FROM THUNDERSTORMS WILL BE STRONG WIND GUSTS OF 40 TO 50 MPH.
A FEW THUNDERSTORMS IN THIS AREA COULD PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH DURING THE LATE AFTERNOON AND EVENING HOURS.

&&

RUBIN
Local storm report, May 15, 4:48 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED MAY 15 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WRAY                      CO   66 MPH TSTM GUST
05/15/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.

The radar

The Goodland radar (KGLD), 125 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Decatur

When
May 15, 7:00 PM MST
Where
Decatur County, 8 mi NE of Oberlin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.900, -100.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291662.